An additive Schwarz preconditioner for the mortar-type rotated \(Q_1\) FEM for elliptic problems with discontinuous coefficients. (English) Zbl 1162.65408

Summary: We propose an additive Schwarz preconditioner for the mortar-type rotated \(Q_1\) finite element method for second order elliptic partial differential equations with piecewise but discontinuous coefficients. The work here is an extension of the research presented by L. Marcinkowski [BIT 45, 375–394 (2005; Zbl 1080.65118)]. Our analysis is valid for rectangular or L-shaped domains, which are partitioned by rectangular subdomains and meshes. We have shown that our proposed method has a quasi-optimal convergence behavior, i.e., the condition number of the preconditioned problem is O\(((1+\log(H/h))^2)\), which is independent of the jump in the coefficient. Numerical experiments presented in this paper have confirmed our theoretical analysis.


65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs


Zbl 1080.65118


Full Text: DOI


[1] Adams, R. A., Sobolev Spaces (1975), Academic Press: Academic Press New York · Zbl 0186.19101
[2] Arbogast, T.; Chen, Z. X., On the implementation of mixed methods as nonconforming methods for second order elliptic problems, Math. Comp., 64, 943-971 (1995) · Zbl 0829.65127
[3] Bernardi, C.; Maday, Y.; Patera, A., Domain decomposition by the mortar element method, (Kaper, H. G.; Garbey, M.; Pieper, G. W., Asymptotic and Numerical Methods for Partial Differential Equations with Critical Parameters (1993), Kluwer Academic Publishers: Kluwer Academic Publishers Dordrecht), 269-286 · Zbl 0799.65124
[4] Bernardi, C.; Maday, Y.; Patera, A., A new nonconforming approach to domain decomposition: the mortar element method, (Brezis, H.; Lions, J. L., Nonlinear Partial Differential Equations and their Application, College de France Seminar, vol. XI (1994), Pitman: Pitman London), 13-51 · Zbl 0797.65094
[5] Bernardi, C.; Verfürth, R., Adaptive finite element methods for elliptic equations with nonsmooth coefficients, Numer. Math., 85, 579-608 (2000) · Zbl 0962.65096
[6] Bjørstad, P.; Dryja, M.; Rahman, T., Additive Schwarz methods for elliptic mortar finite element problems, Numer. Math., 95, 427-457 (2003) · Zbl 1036.65107
[7] Brenner, S. C., Poincaré-Friedrichs inequalities for piecewise \(H^1\) functions, SIAM J. Numer. Anal., 41, 306-324 (2003) · Zbl 1045.65100
[8] Brenner, S. C.; Scott, L. R., The Mathematical Theory of Finite Element Methods (1994), Springer-Verlag: Springer-Verlag New York · Zbl 0804.65101
[9] Casarin, M. A., Quasi-Optimal Schwarz methods for the conforming spectral element discretization, SIAM J. Numer. Math., 34, 2482-2502 (1997) · Zbl 0889.65123
[10] Chen, J.; Xu, X., The mortar element method for rotated \(Q_1\) element, J. Comput. Math., 20, 313-324 (2002) · Zbl 1015.65066
[11] Dryja, M., An iterative substructuring method for elliptic mortar finite element problems with discontinuous coefficients, (Mandel, J.; Farhat, C.; Cai, X.-C., The Tenth International Conference on Domain Decomposition Methods. The Tenth International Conference on Domain Decomposition Methods, Contemporary Mathematics, vol. 218 (1998), Amer. Math. Soc.), 94-103 · Zbl 0909.65106
[12] Dryja, M.; Widlund, O. B., Schwarz methods of Neumann-Neumann type for three-dimensional elliptic finite element problems, Comm. Pure Appl. Math., 48, 121-155 (1995) · Zbl 0824.65106
[14] Huang, P.; Wang, F.; Chen, J., Cascadic multigrid methods for rotated \(Q_1\) mortar element, J. Nanjing Normal University (Natural Science Edition), 30, 20-27 (2007) · Zbl 1174.65545
[15] Kloucek, P.; Li, B.; Luskin, M., Analysis of a class of nonconforming finite elements for crystalline microstructure, Math. Comp., 65, 1111-1135 (1996) · Zbl 0903.65081
[16] Li, Z.; Ito, K., The Immersed Interface Method: Numerical Solutions of PDEs Involving Interfaces and Irregular Domains, Frontiers in Applied Mathematics, vol. 33 (2006), SIAM Publisher
[17] Marcinkowski, L., The mortar element method with locally nonconforming elements, BIT, 39, 716-739 (1999) · Zbl 0944.65115
[18] Marcinkowski, L., Additive Schwarz method for mortar discretization of elliptic problems with \(P_1\) nonconforming elements, BIT, 45, 375-394 (2005) · Zbl 1080.65118
[19] Ming, P. B.; Shi, Z. C., Nonconforming rotated \(Q_1\) finite element for Reissner-Mindlin plate, Math. Models Methods. Appl. Sci., 11, 1311-1342 (2001) · Zbl 1037.74048
[20] Ming, P.; Shi, Z., Mathematical analysis for quadrilateral rotated \(Q_1\) element II: Poincaré inequality and trace inequality, J. Comput. Math., 21, 277-286 (2003) · Zbl 1042.65094
[21] Rahman, T.; Xu, X.; Hoppe, R., Additive Schwarz methods for the Crouzeix-Raviart mortar finite element for elliptic problems with discontinuous coefficients, Numer. Math., 101, 551-572 (2005) · Zbl 1087.65117
[22] Rannacher, R.; Turek, S., Simple nonconforming quadrilateral Stokes element, Numer. Methods Partial Differential Equations, 8, 97-111 (1992) · Zbl 0742.76051
[23] Sarkis, M., Nonstandard coarse spaces and Schwarz methods for elliptic problems with discontinuous coefficients using non-conforming elements, Numer. Math., 77, 383-406 (1997) · Zbl 0884.65119
[24] Styness, M.; Tobiska, L., The streamline-diffusion method for nonconforming \(Q_1^{rot}\) elements on rectangular tensor product meshes, IMA J. Numer. Anal., 21, 123-142 (2001) · Zbl 0980.65125
[25] Toselli, A.; Widlund, O., Domain Decomposition Methods: Algorithms and Theory (2005), Springer-Verlag: Springer-Verlag Berlin · Zbl 1069.65138
[26] Wohlmuth, B., Mortar finite element methods for discontinuous coefficients, ZAMM, 79, 151-154 (1999)
[27] Xu, J.; Zou, J., Some nonoverlapping domain decomposition methods, SIAM Rev., 40, 857-914 (1998) · Zbl 0913.65115
[28] Xu, X.; Chen, J., Multigrid for the mortar element method for \(P_1\) nonconforming element, Numer. Math., 88, 381-398 (2001) · Zbl 0989.65141
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.